Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 286, NWS Springfield, MO

June 10, 2003Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 10, 2003, 6:15 PM CDT for Newton County, Missouri. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2003, 6:15 PM CDT (23:15 UTC)
Expired
Jun 10, 2003, 7:15 PM CDT
In force
60 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Newton County, MO

The radar

The Springfield radar (KSGF), 104 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 424 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
424 m²/s²
0-3 km storm-relative helicity
496 m²/s²
Significant tornado parameter
0.0
Supercell composite
13.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

548 
WUUS53 KSGF 102315
SVRSGF
MOC145-110015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
613 PM CDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN MISSOURI

* UNTIL 715 PM CDT.

* AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES SOUTHWEST OF SENECA...OR 18 MILES WEST OF NEOSHO...
  AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SENECA BY 620 PM CDT.
   NEOSHO BY 645 PM CDT.
   GRANBY BY 705 PM CDT.

THE TOWNS OF RACINE...STARK CITY...NEWTONIA AND RITCHEY ARE ALSO IN
THE PATH OF THIS STORM.

ANOTHER STRONG STORM WHICH MAY BECOME SEVERE WAS DEVELOPING 5 MILES 
SOUTHWEST OF NEOSHO.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3685 9475 3675 9469 3676 9408 3705 9408

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 6:10 PM CDT, 5 minutes earlier.

Area forecast discussion, Jun 10, 6:10 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
610 PM CDT TUE JUN 10 2003

.MESO-SCALE DISCUSSION...SCATTERED THUNDERSTORMS CONTINUE TO TRAIN
ACROSS THE LAKE OF THE OZARKS REGION.  ALTHOUGH THE OVERALL
INTENSITY HAD DIMINISHED...FLOODING WILL BE AN INCREASING THREAT
WITH ANY ADDITIONAL RAINFALL.  RADAR ESTIMATES THAT 2 TO 4 INCHES
HAD FALLEN FROM THE LAKE OF THE OZARKS TO JUST NORTH OF ROLLA WITH
LOCALIZED AMOUNTS NEAR 5 INCHES IN NORTHERN CAMDEN COUNTY. THIS AREA
OF STORMS BEING ENHANCED UNDER UPPER DIFFLUENCE AHEAD OF THE CLEARLY
DEFINED SHORTWAVE WAS MAKING ITS WAY ACROSS OKLAHOMA.

A SURFACE BOUNDARY HAD STALLED FROM CENTRAL MISSOURI TO SOUTHEAST
KANSAS UNDERNEATH THE DEVELOPING DEFORMATION ZONE ASSOCIATED WITH
THE SHORTWAVE TROUGH.  FOCUS OF NEW CONVECTION LAST COUPLE OF HOURS
HAS BEEN ALONG AND NORTH OF THIS FRONT ACROSS WEST CENTRAL MISSOURI
AND EAST CENTRAL KANSAS...AND ALSO OVER NORTH CENTRAL OKLAHOMA UNDER
MID LEVEL COLD POOL.

STORMS ALSO INCREASING ACROSS NORTHEAST OKLAHOMA ON THE NOSE OF MID
LEVEL DRY SLOT AND STEEPENING LAPSE RATES. 0-6KM WIND SHEAR WAS A
LITTLE STRONGER ACROSS FAR SOUTHWEST MISSOURI WITH SPEEDS NEAR
40KTS. THIS MAY SUPPORT ROTATING UPDRAFTS AND AN INCREASED SEVERE
THREAT. EXPECT THIS ACTIVITY TO SPREAD INTO SOUTHWEST MISSOURI
THROUGH THE EARLY EVENING.

STORMS ALONG AND NORTH OF THE FRONT MAY CONGEAL INTO A LINEAR MCS
OVERNIGHT AS THE LOW LEVEL JET INCREASES AND INTERSECTS THE
BOUNDARY.  THIS CONVECTIVE COMPLEX WOULD THEN SAG SOUTHEAST ACROSS
THE AREA.

FLOODING WILL BE THE PRIMARY THREAT THROUGH THE NIGHT...BUT SOME
ISOLATED LARGE HAIL WILL REMAIN POSSIBLE THIS EVENING.

.SGF...
.MO...FLOOD WATCH WATCH THROUGH TONIGHT.
.KS...FLOOD WATCH WATCH THROUGH TONIGHT.

FOSTER
Hazardous weather outlook, Jun 10, 1:05 PM CDT, 5 hours 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...INCLUDING SCATTERED SEVERE STORMS CONTAINING:
    HAIL UP TO TWO INCHES IN DIAMETER
    DAMAGING WINDS TO 70 MPH

  EXTREMELY HEAVY RAINFALL AND FLOODING ARE ALSO POSSIBLE

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL MOVE INTO NORTHWEST PORTIONS OF THE OUTLOOK
  AREA AFTER 2 PM...OVERSPREADING THE REMAINDER OF THE OUTLOOK AREA
  BY EVENING.

  DISCUSSION:

  THUNDERSTORMS WILL OVERSPREAD THE OUTLOOK AREA THIS
  AFTERNOON...WITH SOME OF THE THUNDERSTORMS LIKELY BECOMING SEVERE.
  THE GREATEST THREAT WILL LIKELY BE FROM LARGE HAIL TO THE SIZE OF
  GOLF BALLS OR LARGER AND DAMAGING WINDS TO 70 MPH. WHILE AN
  ISOLATED TORNADO OR TWO CANNOT BE RULED OUT...CONDITIONS ARE NOT
  ALL THAT FAVORABLE FOR TORNADOS THIS AFTERNOON.

  IN ADDITION TO THE SEVERE WEATHER THREAT...VERY HEAVY RAINFALL
  WILL LIKELY ACCOMPANY THE THUNDERSTORMS. SOME THUNDERSTORMS COULD
  PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN LESS THAN AN
  HOUR. RAINFALL AMOUNTS OF THIS MAGNITUDE WOULD LEAD TO FLASH
  FLOODING.

  ADDITIONAL INFORMATION: A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE
  OUTLOOK AREA THIS AFTERNOON AND TONIGHT. FOR MORE DETAILED
  INFORMATION PLEASE REFER TO THE FLOOD WATCH PRODUCT
  (STLFFASGF)...OR VISIT OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/SGF.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE
  NEXT WEEK. IT IS DIFFICULT TO PINPOINT TIMING AND INTENSITY OF
  THESE THUNDERSTORMS...HOWEVER LOCALLY HEAVY
  RAINFALL...FLOODING...AND SOME SEVERE THUNDERSTORMS DO APPEAR TO
  BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED 2 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Local storm report, Jun 10, 5:22 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    4 S OSCEOLA               MO   .88 INCH HAIL
06/10/03   ST.CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0230 PM    COLE CAMP                 MO   .75 INCH HAIL
06/10/03   BENTON                         PEA TO DIME SIZED HAIL.
                                          REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.

0305 PM    BARNUMTON                 MO   .88 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY PUBLIC.

0331 PM    ELDON                     MO   .88 INCH HAIL
06/10/03   MILLER                         50 MPH WINDS ALSO
                                          REPORTED. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0335 PM    SUNRISE BEACH             MO   1 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0345 PM    2 E LAURIE                MO   .88 INCH HAIL
06/10/03   MORGAN                         REPORTED BY ROAD
                                          DEPARTMENT

0358 PM    3 NE DIXON                MO   .75 INCH HAIL
06/10/03   PULASKI                        REPORTED BY TRAINED STORM
                                          SPOTTER.

0404 PM    CLIMAX SPRINGS            MO   .88 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0412 PM    BRINKTOWN                 MO   WIND DAMAGE
06/10/03   MARIES                         BARN BLOWN DOWN. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0415 PM    VIENNA                    MO   WIND DAMAGE
06/10/03   MARIES                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0417 PM    IBERIA                    MO   .88 INCH HAIL
06/10/03   MILLER                         REPORTED BY POST OFFICE

0435 PM    5 N CAMDENTON             MO   .88 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0507 PM    4 W OSAGE BEACH           MO   1 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.
Local storm report, Jun 10, 5:25 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
525 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    4 S OSCEOLA               MO   .88 INCH HAIL
06/10/03   ST.CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0230 PM    COLE CAMP                 MO   .75 INCH HAIL
06/10/03   BENTON                         PEA TO DIME SIZED HAIL.
                                          REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.

0305 PM    BARNUMTON                 MO   .88 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY PUBLIC.

0331 PM    ELDON                     MO   .88 INCH HAIL
06/10/03   MILLER                         50 MPH WINDS ALSO
                                          REPORTED. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0335 PM    SUNRISE BEACH             MO   1 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0345 PM    2 E LAURIE                MO   .88 INCH HAIL
06/10/03   MORGAN                         REPORTED BY ROAD
                                          DEPARTMENT

0358 PM    3 NE DIXON                MO   .75 INCH HAIL
06/10/03   PULASKI                        REPORTED BY TRAINED STORM
                                          SPOTTER.

0404 PM    CLIMAX SPRINGS            MO   .88 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0412 PM    BRINKTOWN                 MO   WIND DAMAGE
06/10/03   MARIES                         BARN BLOWN DOWN. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0415 PM    VIENNA                    MO   WIND DAMAGE
06/10/03   MARIES                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0417 PM    IBERIA                    MO   .88 INCH HAIL
06/10/03   MILLER                         REPORTED BY POST OFFICE

0435 PM    5 N CAMDENTON             MO   .88 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0507 PM    4 W OSAGE BEACH           MO   1 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.
Local storm report, Jun 10, 5:36 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
536 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0442 PM    LAKE OZARK                MO   FLOOD
06/10/03   MILLER                         WATER WASHED AWAY
                                          ROADWAY. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 10, 5:38 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
538 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    6 SW ELDON                MO   FLOOD
06/10/03   MILLER                         HIGHWAY Z FLOODED BY 6
                                          INCHES F WATER AT BLUE
                                          SPRING CREEK. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Jun 10, 6:03 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
603 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    VICHY                     MO   .75 INCH HAIL
06/10/03   MARIES                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 10, 6:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    VICHY                     MO   .75 INCH HAIL
06/10/03   MARIES                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 5:55 AM CDTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair50 min
Jun 10, 6:31 AM CDTSevere Thunderstorm WarningSGFMaries, Phelps, Pulaski44 min
Jun 10, 6:40 AM CDTSevere Thunderstorm WarningSGFBenton50 min
Jun 10, 6:56 AM CDTSevere Thunderstorm WarningSGFWebster49 min
Jun 10, 7:40 AM CDTSevere Thunderstorm WarningSGFWright50 min
Jun 10, 7:57 AM CDTSevere Thunderstorm WarningSGFTexas48 min
Jun 10, 2:06 PM CDTSevere Thunderstorm WarningSGFBenton54 min
Jun 10, 2:14 PM CDTSevere Thunderstorm WarningSGFSt. Clair61 min
Jun 10, 2:45 PM CDTSevere Thunderstorm WarningSGFCamden45 min
Jun 10, 3:09 PM CDTSevere Thunderstorm WarningSGFMorgan66 min
Jun 10, 3:25 PM CDTSevere Thunderstorm WarningSGFCamden50 min
Jun 10, 3:27 PM CDTSevere Thunderstorm WarningSGFMiller48 min
Jun 10, 3:36 PM CDTFlash Flood WarningSGFMorgan4 hr
Jun 10, 4:10 PM CDTSevere Thunderstorm WarningSGFCamden65 min
Jun 10, 4:13 PM CDTSevere Thunderstorm WarningSGFMiller62 min
Jun 10, 4:15 PM CDTFlash Flood WarningSGFMiller4 hr
Jun 10, 4:15 PM CDTSevere Thunderstorm WarningSGFMaries60 min
Jun 10, 4:33 PM CDTSevere Thunderstorm WarningSGFPulaski42 min
Jun 10, 5:52 PM CDTSevere Thunderstorm WarningSGFMaries38 min
Jun 10, 6:21 PM CDTFlash Flood WarningSGFNewton4 hr
Jun 10, 6:23 PM CDTSevere Thunderstorm WarningSGFCamden52 min
Jun 10, 6:28 PM CDTFlash Flood WarningSGFCamden6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.